Hail, Socorro
- When
- September 26, 3:25 PM MST to 3:31 PM MST
- Where
- Socorro County, 21.76 mi NW of Lava
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 33.750, -107.210
Higher moisture across southern New Mexico along with lift from a subtle disturbance resulted in the development of scattered showers and storms across south central and southeast New Mexico. Some storms produced nickel sized hail in southern Socorro County and at Corona in Lincoln County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Higher moisture across southern New Mexico along with lift from a subtle disturbance resulted in the development of scattered showers and storms across south central and southeast New Mexico. Some storms produced nickel sized hail in southern Socorro County and at Corona in Lincoln County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 26, 2:04 PM MST, 1 hour 21 minutes earlier.
Area Forecast Discussion National Weather Service Albuquerque NM 304 PM MDT Tue Sep 26 2023 ...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER... .SYNOPSIS... Issued at 156 PM MDT Tue Sep 26 2023 Showers and thunderstorms will continue this evening across portions of south central and eastern New Mexico. Some storms may be strong to severe with hail and damaging wind gusts. Quieter conditions are expected Wednesday and Thursday, then storm chances return Friday through the weekend for eastern New Mexico. On Friday and especially Saturday, storms will again have the potential to be strong or severe. Additionally, breezy to windy conditions will return this weekend. While there will be plenty of moisture across the east, dry conditions across the west will lead to elevated or perhaps critical fire weather conditions. && .SHORT TERM... (This evening through Wednesday night) Issued at 156 PM MDT Tue Sep 26 2023 Scattered convection has developed early this afternoon in central and eastern NM, generally south of I-40. ML CAPE in excess of 500 J/Kg and will support the continued development of storms in southeastern NM this afternoon as outflow boundaries collide with each other. Effective bulk shear around 20KT will make it difficult for updrafts to organize, but shear will be on the increase this afternoon over the southeast as a shortwave moves in from the west. Heavy rainfall has avoided the McBride burn scar thus far, but the flash flood threat will remain through the early evening hours. Water vapor imagery shows much drier air entering northwestern NM behind this weak wave. The dry air should choke off any isolated convection that remains over north-central NM by mid-afternoon. Southeasterly moisture advection has increase instability over the northeast more than the models had expected so did add in a mention of storms through the evening in that area. Storms will rapidly weaken after sunset with the loss of daytime heating and completely end by around midnight. Clearing skies and efficient radiational cooling will allow temperatures to drop to near if not below freezing in mountain valleys across western and northern NM. Shortwave ridging will build in tomorrow behind the weak northwesterly wave, allowing light southwest to west winds to prevail across the area. The drop in moisture will allow for temperatures to climb a few degrees higher than today's highs, particularly across the east. && .LONG TERM... (Thursday through Monday) Issued at 156 PM MDT Tue Sep 26 2023 Dry air aloft will remain entrenched over NM on Thursday, allowing temperatures to warm 5 to 15 degrees above normal while also limiting the potential for precipitation. A stray shower or thunderstorm is possible over the southwest or south central mountains, but confidence is quite low that it will occur. Gulf moisture will advect into eastern NM Thursday night into Friday. A weak disturbance likely associated with the subtropical jet combined with the pseudo-dryline at the surface will allow for isolated showers and thunderstorms to develop, mainly across the southeast quarter of the CWA. Weak forcing and modest low level moisture will likely preclude more widespread development. Nonetheless, a strong storm will be possible. Saturday continues to be the day to watch in the extended. A large upper level low pressure system will dive into the Great Basin. Wind speeds ahead of the system will increase, thus, expect breezy to windy conditions nearly areawide Saturday afternoon. It should remain dry across the west, but low level moisture will make a bigger return Friday night into Saturday across eastern NM. With stronger forcing and better moisture, there are better chances for showers and thunderstorms across eastern NM Saturday afternoon and evening. There will be fairly unidirectional flow (from the SSW) which may result in some bowing segments, but hail will also be a threat with plenty of instability noted. Drier air aloft will push into NM on Sunday with some of this dry air mixing to the surface. There will still be some moisture across the east, but a mid level inversion will help inhibit storm coverage. Meanwhile, windy conditions will persist, especially across western NM. A Wind Advisory may eventually be needed if wind speeds continue to trend upward. Better storm chances may return on Monday across eastern NM. && .AVIATION... (18Z TAFS) Issued at 1138 AM MDT Tue Sep 26 2023 Scattered showers and storms will develop around 19Z over the high terrain of south-central NM and move southeastward this afternoon. Storms should remain south of a line extending from roughly KABQ to KTCC, but a few showers are also possible along the east slopes of the Sangre de Cristo mountains this afternoon. Gusty and erratic wind gusts are likely near storms in southern and eastern NM and a few of the stronger storms may produce damaging outflow winds and large hail. Outside of convective outflows, a light southwest to west breeze will prevail today. Storms will weaken after sunset with all precipitation ending around 27/06Z. Clouds will dissipate across the east overnight, allowing mostly clear skies to prevail. && .FIRE WEATHER... Issued at 156 PM MDT Tue Sep 26 2023 Scattered convection has developed in south-central and southeastern NM this afternoon and will drift off to the southeast before dissipating late evening. Gusty winds and small hail will accompany storms and a few stronger storms in the southeast may be able to produce large hail and damaging wind gusts. Clearing skies overnight will allow for efficient radiational cooling which will create good to excellent overnight humidity recoveries in the central and eastern portions of the state. Drier air from the west will drop afternoon relative humidity about 5-10% areawide tomorrow and these dry conditions will persist into Thursday. As a trough begins to descend into The Great Basin, southwest winds will increase across the area Friday afternoon. Winds turn more southerly and increase slightly Saturday into Sunday as the trough continues to dig southward. This will allow moisture to return to eastern NM and generate scattered afternoon showers and storms, a few of which may be severe. A dry airmass will remain in place over western NM, leading to elevated to locally critical fire weather conditions Friday through Sunday. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 44 83 44 85 / 0 0 0 0 Dulce........................... 36 80 38 81 / 0 0 0 0 Cuba............................ 45 78 46 81 / 0 0 0 0 Gallup.......................... 34 82 36 83 / 0 0 0 0 El Morro........................ 40 79 37 79 / 0 0 0 5 Grants.......................... 35 83 35 84 / 0 0 0 5 Quemado......................... 46 81 47 82 / 0 0 0 5 Magdalena....................... 51 82 53 83 / 20 5 5 5 Datil........................... 48 80 48 80 / 10 5 0 5 Reserve......................... 45 86 47 84 / 0 0 0 0 Glenwood........................ 55 89 58 88 / 0 0 0 0 Chama........................... 39 74 40 75 / 0 0 0 0 Los Alamos...................... 52 77 53 79 / 0 0 0 0 Pecos........................... 51 78 50 81 / 0 0 0 0 Cerro/Questa.................... 36 76 37 78 / 0 0 0 0 Red River....................... 36 70 37 74 / 0 0 0 0 Angel Fire...................... 26 71 25 73 / 0 0 0 0 Taos............................ 41 78 41 80 / 0 0 0 0 Mora............................ 45 76 44 78 / 0 0 0 0 Espanola........................ 46 84 45 87 / 0 0 0 0 Santa Fe........................ 53 78 53 81 / 0 0 0 0 Santa Fe Airport................ 49 81 47 84 / 0 0 0 0 Albuquerque Foothills........... 57 84 58 86 / 5 0 0 0 Albuquerque Heights............. 55 85 55 88 / 5 0 0 0 Albuquerque Valley.............. 54 87 53 89 / 5 0 0 0 Albuquerque West Mesa........... 55 86 54 88 / 5 0 0 0 Belen........................... 48 88 52 91 / 10 0 0 0 Bernalillo...................... 54 87 53 89 / 5 0 0 0 Bosque Farms.................... 47 87 49 88 / 10 0 0 0 Corrales........................ 54 87 53 89 / 5 0 0 0 Los Lunas....................... 47 87 50 89 / 10 0 0 0 Placitas........................ 55 83 56 85 / 5 0 0 0 Rio Rancho...................... 54 86 54 88 / 5 0 0 0 Socorro......................... 53 89 55 91 / 20 0 0 0 Sandia Park/Cedar Crest......... 52 77 53 79 / 5 0 0 0 Tijeras......................... 53 80 54 82 / 5 0 0 0 Edgewood........................ 48 81 50 82 / 0 0 0 0 Moriarty/Estancia............... 42 82 41 85 / 5 0 0 0 Clines Corners.................. 49 79 50 82 / 5 0 0 0 Mountainair..................... 51 81 53 83 / 20 0 0 0 Gran Quivira.................... 51 80 54 83 / 30 0 0 5 Carrizozo....................... 55 84 59 86 / 40 5 0 5 Ruidoso......................... 51 77 54 80 / 30 10 0 10 Capulin......................... 49 79 49 83 / 0 0 0 0 Raton........................... 46 82 45 86 / 0 0 0 0 Springer........................ 45 85 45 88 / 0 0 0 0 Las Vegas....................... 47 81 48 83 / 0 0 0 0 Clayton......................... 54 87 57 90 / 10 0 0 0 Roy............................. 50 84 53 86 / 0 0 0 0 Conchas......................... 54 90 55 93 / 5 0 0 0 Santa Rosa...................... 54 86 54 88 / 5 5 0 0 Tucumcari....................... 56 89 59 93 / 5 0 0 0 Clovis.......................... 58 88 60 90 / 20 5 5 0 Portales........................ 58 90 61 92 / 20 5 5 0 Fort Sumner..................... 57 89 59 92 / 10 5 0 0 Roswell......................... 62 94 64 97 / 10 5 0 5 Picacho......................... 55 86 57 89 / 10 10 0 10 Elk............................. 53 83 55 86 / 20 10 0 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...16 LONG TERM....34 AVIATION...16
Special Weather Statement
National Weather Service Albuquerque NM
242 PM MDT Tue Sep 26 2023
NMZ228-231-262115-
Far Northeast Highlands-Harding County-
242 PM MDT Tue Sep 26 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HARDING AND EAST
CENTRAL MORA COUNTIES THROUGH 315 PM MDT...
At 242 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Mills, or 19 miles east of Wagon Mound, moving east at
15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Roy, Mills, and Chicosa Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3604 10450 3622 10443 3623 10408 3585 10424
TIME...MOT...LOC 2042Z 287DEG 11KT 3611 10439
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ShoemakeSpecial Weather Statement National Weather Service Albuquerque NM 321 PM MDT Tue Sep 26 2023 NMZ239-262145- Eastern Lincoln County- 321 PM MDT Tue Sep 26 2023 ...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LINCOLN COUNTY THROUGH 345 PM MDT... At 320 PM MDT, Doppler radar was tracking a strong thunderstorm 22 miles southwest of Ramon, or 24 miles southeast of Corona, moving east at 10 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. This storm will remain over mainly rural areas of northeastern Lincoln County. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches your area, take shelter in a sturdy building. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3400 10534 3417 10527 3412 10498 3387 10510 TIME...MOT...LOC 2120Z 290DEG 8KT 3406 10523 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Shoemake
The Holloman AFB radar (KHDX), 126 km away, was scanning. The volume nearest the first event began at 22:23 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126872, 1126863.